MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANCHOR REMOVAL TOOL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ANCHOR REMOVAL TOOL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-50085-000
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a revision surgery due to chronic pain, the physician had trouble engaging the anchor removal tool into the anchor.He used the cutter and chisel a couple of times through the alignment tool and a small osteotome to make a bigger window for the removal tool to go into but it did not work.Finally, he use a bone tamp to knock the implants loose.The procedure was performed, without any delay, using a competitors tka system in exchange.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, during a revision, the surgeon had trouble engaging the anchor removal tool into the anchor.Reportedly, the cutter and chisel were used a couple of times through the alignment tool with a small osteotome in attempt to make a bigger window for the removal tool to go into, even using a ¿mallet to try to grab the anchor even better¿ without success.It was communicated ¿the osteotome and bone tamp were a last resort to knock the tibia component free¿ and it was noted ¿all their efforts (for 20-25 minutes) to open up the anchor window, so the hook could grab onto it was nowhere close to being cleared out¿.Correspondence confirmed no bone cement was used; however, it is unknown if bone slurry was used on the porous surfaces of the tibial implant as the primary surgery occurred ¿before (b)(6) 2022¿.It is unknown how much bone was removed by knocking the implants loose; however, the photos of the explanted tibial baseplate show the anchor remains attached with bone/tissue present.Definitive contributing clinical factors could not be concluded based on the information provided.The patient impact beyond the reported surgical delay due to inability to engage the anchor removal tool could not be determined.The patient was reportedly not harmed due to the event and the procedure concluded with conversion to a competitor.No further medical assessment could be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instrument cleaning and sterilization instructions revealed that validating and monitoring regularly all equipment and processes used is indicated.The staff and personnel within the reprocessing facility need to be adequately trained to perform the procedure correctly.All instruments should be inspected prior to use or sterilization for indications of excessive wear or improper function.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANCHOR REMOVAL TOOL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16527344
Report Number1020279-2023-00496
Device Sequence Number2661995
Product Code NJD
UDI-Device Identifier00885556875063
UDI-Public885556875063
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1-50085-000
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2023
Supplement Date Received by Manufacturer04/05/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date04/24/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown